Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 28, NWS Morristown, TN

May 12, 2016Cherokee County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at May 12, 2016, 12:45 PM EDT for Cherokee County, North Carolina. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2016, 12:45 PM EDT (16:45 UTC)
Expired
May 12, 2016, 1:04 PM EDT
In force
19 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cherokee County, NC

The radar

The Knoxville radar (KMRX), 121 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2016-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2016-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1377 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

257 
WUUS54 KMRX 121645
SVRMRX
NCC039-121715-
/O.NEW.KMRX.SV.W.0028.160512T1645Z-160512T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1245 PM EDT THU MAY 12 2016

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHEROKEE COUNTY IN SOUTHWESTERN NORTH CAROLINA...

* UNTIL 115 PM EDT

* AT 1244 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
  OF MURPHY...AND IS NEARLY STATIONARY.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HIAWASSE DAM...MARBLE AND UNAKA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3517 8421 3525 8411 3525 8409 3526 8408
      3528 8405 3529 8403 3527 8401 3526 8401
      3525 8400 3524 8401 3522 8396 3517 8392
      3508 8416
TIME...MOT...LOC 1644Z 240DEG 3KT 3516 8413 

HAIL...1.00IN
WIND...60MPH
 
$$

AMP.23
2 follow-up statements
648 
WWUS54 KMRX 121700
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
100 PM EDT THU MAY 12 2016

NCC039-121715-
/O.CON.KMRX.SV.W.0028.000000T0000Z-160512T1715Z/
CHEROKEE NC-
100 PM EDT THU MAY 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM EDT
FOR NORTH CENTRAL CHEROKEE COUNTY...

AT 1259 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 10
MILES NORTHWEST OF MURPHY...MOVING NORTHEAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MARBLE AND UNAKA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3520 8417 3525 8411 3525 8409 3526 8408
      3528 8405 3529 8403 3527 8401 3526 8401
      3525 8400 3524 8401 3522 8396 3517 8392
      3510 8410
TIME...MOT...LOC 1659Z 237DEG 7KT 3517 8408 

HAIL...0.75IN
WIND...60MPH
 
$$

AMP.23
772 
WWUS54 KMRX 121704
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
104 PM EDT THU MAY 12 2016

NCC039-121713-
/O.CAN.KMRX.SV.W.0028.000000T0000Z-160512T1715Z/
CHEROKEE NC-
104 PM EDT THU MAY 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CHEROKEE COUNTY
IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
MORRISTOWN.

LAT...LON 3520 8417 3525 8411 3525 8409 3526 8408
      3528 8405 3529 8403 3527 8401 3526 8401
      3525 8400 3524 8401 3522 8396 3517 8392
      3510 8410
TIME...MOT...LOC 1701Z 240DEG 3KT 3517 8408 

$$

AMP.23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 10:26 AM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, May 12, 10:26 AM EDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1026 AM EDT THU MAY 12 2016

.DISCUSSION...Sunshine providing considerable heating...and will
lower sky cover early and also bump temps up. Latest models indicating
convection likely to form first in mountains and plateau areas
today. Will adjust pops to better reflect this. With significant
instability today but unimpressive shear...still looks like severe
storms will be possible with damaging winds and hail the primary
threats.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             86  61  79  54 /  60  70  10   0
Knoxville McGhee Tyson Airport, TN  83  61  76  53 /  50  70  10  10
Oak Ridge, TN                       83  61  77  52 /  50  70  10  10
Tri Cities Airport, TN              82  60  75  49 /  50  70  20  10

&&

.MRX Watches/Warnings/Advisories...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, May 12, 3:43 AM EDT, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
343 AM EDT THU MAY 12 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-130745-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
343 AM EDT THU MAY 12 2016 /243 AM CDT THU MAY 12 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION AGAIN
TODAY PRODUCING HEAVY DOWNPOURS...FREQUENT LIGHTNING AND GUSTY
WIND. THE CHANCE FOR CONVECTIVE RAINFALL WILL CONTINUE TONIGHT AS A
COLD FRONT MOVES INTO THE SOUTHERN APPALACHIAN REGION. SOME OF
THESE STORMS MAY BECOME RATHER STRONG AND MAY PRODUCE DAMAGING WIND
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE NEXT CHANCE FOR ORGANIZED STORMS LOOKS TO BE ABOUT THE MIDDLE
OF NEXT WEEK AHEAD OF THE NEXT COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 3:09 PM EDTSpecial Weather StatementMRXCherokee36 min
May 12, 4:29 PM EDTSpecial Weather StatementMRXCherokee46 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.